Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I've become Detectable and need to Change my Regimen
May 7, 2009

Hello I recently became detectable again (CD4 79) and was retested to see if it was a blip (CD4 83). Even though my CD4 only went up 4 points my Doctor and I both felt that it was definitely a sign that the meds were starting to fail. She ordered a test to check my blood level for Kaletra. I am also taking Epzicom (which she also was to get me off of because of the risks). She also ordered a urine test to check my kidneys. She felt that there were 2 options. Increase my Kaletra to 3 pills twice a day (with more side effects like diarrhea again)or to switch me to Prezista with Norvir and Truvada. I'm comfortable with this change but I am concerned about new drug interactions and side effects. Any comments? Thanks Ray in South OC

Response from Dr. McGowan

Dear Ray,

I am sorry to hear that your virus is not being fully suppressed. There are a couple of things that you should review with your doctor to make the most informed decision on whether to switch:

1) What has been the pattern of your viral loads: have you had an undetectable viral load that is now detectable again (we call this a rebound)? Did it never get to undetectable and is now going up? Is it slowly going down and not reaching undetectable? The last point may just be a matter of time and the height of the viral load at the start of therapy. If you have been on treatment for less than 4 months and the viral load is decreasing, then it may take more time. The first 2 patterns are more problematic and may indicate true treatment failure.

2) Has a resistance test been done to determine if the virus has developed resistance to any of the medications you are taking?

3) Have you been missing any doses of your medicines for any reason?

4) Are you having bad diarrhea or taking other medicines or therapies that could interefer with the absortion of your medicine from the intestines? (This is were the blood level comes in...if your blood level is too low to kill the virus than an increased dose may help, if the virus has a high level of resistance, then an increased dose will not help).

The CD4 count may not be the best guide in the short-term to decide if the medication is not working. The viral load will be a better measure because it can change much more quickly and its' increase or decrease will usually come before the changes in CD4.

Best, Joe



Previous
Isentress in stool
Next
HAART and Prozac

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement